Texas, 2009

Hail in Texas, February 2, 2009

February 2, 2009 · NWS HGX · 2 events in 1 county or zone

Severe thunderstorms developed in an unstable airmass ahead of a cold front and produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed in an unstable airmass ahead of a cold front and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 1, 11:22 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 1, 11:22 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1122 PM CST SUN FEB 1 2009

.AVIATION...
LINE OF STORMS ENTERING NRN PORTIONS OF SE TX AND SHOULD CONTINUE
MOVING SE OVERNIGHT AND LOOKS TO AFFECT AREAS GENERALLY E OF A
CLL TO FREEPORT LINE. ANTICIPATE THE STORMS TO BE IN THE METRO
AREA IN THE 9-11Z TIMEFRAME AND OFF THE COAST AROUND 12Z. STORMS
MAY BRIEFLY PULSE UP TO SVR LEVELS WITH HAIL BEING PRIMARY THREAT.
IN THE MEANTIME...AREAS OF FOG THICKENING AHEAD OF THE FRONT AND
WILL PROBABLY DO SO UNTIL FROPA. N WINDS WILL GUST ABOVE 20KT
BEHIND THE BOUNDARY. LOW CLOUDS DONT SEEM TO BE FILLING IN BEHIND
THE FRONT AS MOST MODELS SUGGESTED. WILL CONTINUE TO WATCH AND
AMEND WITH TIME AND CONFIDENCE...BUT HAVE A HUNCH THAT THE
UPCOMING 6Z TAF PACKAGE MIGHT BE TOO PESSIMISTIC WITH THE LOW
CLOUDS LINGERING TOO LONG BEHIND THE FRONT. 47

&&

.PREV DISCUSSION... /ISSUED 917 PM CST SUN FEB 1 2009/

DISCUSSION...
CONVECTION NEAR/ALONG FRONT BECOMING MORE ACTIVE FROM NEAR TYLER
TO JUST SOUTH OF WACO. SCATTERED SHOWERS/THUNDERSTORMS CONTINUING
MAINLY NORTH OF A NAVASOTA...CONROE...MOSS HILL LINE. WE INCREASED
POPS MAINLY NORTHEAST HALF OF CWFA WITH LATEST NAM BUFR SOUNDINGS
INDICATING STEEPER LAPSE RATES AND QUITE MOIST PROFILE ESPECIALLY
NORTHEAST ZONES. OTHERWISE...REST OF ZFPHGX ON TRACK. 37

PREV DISCUSSION... /ISSUED 524 PM CST SUN FEB 1 2009/

AVIATION...
SCT SHRA/TSTMS OVER HARRIS/LIBERTY/MONTGOMERY COUNTIES SHOULD
TAPER OFF IN THE NEXT COUPLE HOURS. EXPECT MVFR CIGS AND POSSIBLY
SOME SEA FOG TO SET IN FOR THE REMAINDER OF THE EVENING. ATTENTION
THEN TURNS NORTH OF THE REGION IN ANTICIPATION OF POSSIBLE
DEVELOPMENT OF LINE OF SHRA/TSTMS ALONG THE FRONTAL BOUNDARY WHICH
SHOULD BE APPROACHING CLL AROUND MIDNIGHT...HOUSTON TERMINALS
3-5AM AND OFF THE GLS COAST JUST AFTER SUNRISE. PERIODS OF IFR
CIGS POSSIBLE IN ANY TSTMS. SKIES WILL GRADUALLY CLEAR FROM N TO S
THRU THE DAY TOMORROW ALONG WITH MODERATE NORTHERLY WINDS GUSTING
ABOVE 20KT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      47  58  35  68  38 /  60  10   0   0   0
HOUSTON (IAH)              52  59  37  68  41 /  60  30   0   0   0
GALVESTON (GLS)            56  62  47  67  46 /  50  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 9 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 7 AM TO 4 PM CST MONDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...47
AVIATION/MARINE...30
Hazardous weather outlook, Feb 1, 7:53 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
753 PM CST SUN FEB 1 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-021400-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
753 PM CST SUN FEB 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS IS EXPECTED TO
DEVELOP ALONG A COLD FRONT AS IT PUSHES INTO NORTHERN PARTS OF SOUTHEAST
TEXAS AROUND MIDNIGHT AND OFF THE COAST AROUND SUNRISE MONDAY. SOME
OF THE STORMS COULD BRIEFLY PULSE UP TO STRONG TO SEVERE LEVELS
WITH HAIL AND STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT SHOULD BE PUSHING OFF THE COAST DURING THE MORNING
HOURS MONDAY. SOME OF THE STORMS COULD BE STRONG. MARINERS SHOULD
BE PREPARED FOR WINDS TO SHIFT TO THE NORTH AND INCREASE IN SPEED.
A SMALL CRAFT ADVISORY WILL BE IN EFFECT. OTHERWISE...A DRY
AIRMASS WILL BE FILTERING IN BEHIND THE FRONT. DRY AND BREEZY
CONDITIONS WILL SET THE STAGE FOR HAZARDOUS BURNING CONDITIONS. A
RED FLAG WARNING HAS BEEN ISSUED FOR MONDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT.

In the hours before

Local storm report, Feb 1, 11:42 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1142 PM CST SUN FEB 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             CROCKETT                31.32N 95.46W
02/01/2009  E0.25 INCH       HOUSTON            TX   LAW ENFORCEMENT

&&

47

The radar

The Houston radar (KHGX), 145 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Walker

When
February 2, 12:52 AM CST
Where
Walker County, 1.37 mi ESE of Huntsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.710, -95.550

A severe thunderstorm produced penny size hail.

Hail, Walker

When
February 2, 1:08 AM CST
Where
Walker County, 1.82 mi SW of Phelps
Measured
0.75 in hail
Reported by
Public
Coordinates
30.660, -95.490

A severe thunderstorm produced penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143876, 143877.